Alert archive / Idaho / Areal Flood Advisories in 2021
Areal Flood Advisory 16, NWS Missoula, MT
NWS Missoula, MT issued this areal flood advisory at Aug 1, 2021, 7:15 PM PDT for Idaho County, Idaho. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2021, 7:15 PM PDT (02:15 UTC)
- Expired
- Aug 1, 2021, 9:15 PM PDT
- In force
- 2 hr
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Idaho County, ID
The radar
The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 12:15 PM PDT, 7 hours earlier.
Area forecast discussion, Aug 1, 12:15 PM PDT, 7 hours before
Area Forecast Discussion
National Weather Service Missoula MT
115 PM MDT Sun Aug 1 2021
...GUSTY WINDS AND FLASH FLOODING POSSIBLE TODAY...
.DISCUSSION...Significantly high monsoon moisture is in place.
Along with a disturbance from the south, widespread thunderstorms
are expected through this afternoon and into tonight. Gusty
outflow winds of over 40 mph are expected ahead of thunderstorms,
followed by heavy rain-producing thunderstorms. Rain rates of 1-2
inches per hour are possible with today's storms. Multiple rounds
of thunderstorms are being forecast by convection allowing
models, which will increase the flash flood potential since
multiple storms could pass over the same area.
Overall, today is the day to be prepared for thunderstorms, and
have a plan if outdoors. Backcountry roads may become blocked by
trees and flash flood debris. Poorly draining area will see
ponding of water, and very low visibility is expected beneath
storm cores. Wind advisories and flash flood watches are in
effect through this evening, and severe thunderstorm warnings are
possible.
The thunderstorm focus shifts to western Montana and Lemhi County
on Monday with most of the storm activity expected to occur near
the Divide. Flash flooding will be a concern in Lemhi County
through Silver Bow and Deer Lodge counties Monday afternoon and
evening.
Tuesday and Wednesday still look to be drier and very warm with
only isolated thunderstorms.
Very little has changed in the extended forecast. A pacific
trough embedded within southwesterly flow will move across the
Northern Rockies late Thursday into Friday. A wetting rain
(0.10” or more of precipitation) is likely area-wide. Recent
trends suggest the focus of precipitation may set up across
central Idaho and west-central Montana where a 40-50 percent
chance exists for at least a quarter of an inch of rainfall.
Looking ahead to next weekend, model ensemble guidance suggests
the active weather pattern will continue. Below normal
temperatures are possible during this period along with
opportunities for rain with shower and thunderstorm activity.
&&
.AVIATION...Very wet showers and thunderstorms will be developing
across much of the region through 02/0400Z. Shower and
thunderstorms will then be more isolated overnight between
02/0400Z and 02/1500Z with higher confidence that they may be more
over northwest Montana than anywhere else. There is a low
probability, but still a plausible risk for sudden microburst
development with winds over 45 knots to occur near the largest
thunderstorms or even just after thunderstorms merge together. The
storms will be able to produce between 1 to 2 inches of rainfall
in a short amount of time, lower visibility to 1 mile or less, and
lower ceilings potentially to IFR at times. The more intense
storms could also produce copious amounts of pea size hail. Patchy
fog development is possible by Monday morning, especially in areas
that received rainfall and were able to clear out a little bit.
More wet thunderstorm activity is possible especially from GPI
east and south to BTM on Monday after 02/1800Z.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT... Flash Flood Watch from Monday afternoon through Monday evening
Butte/Blackfoot Region.
Flash Flood Watch until 9 PM MDT this evening
Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
Clark Fork Region...Missoula/Bitterroot Valleys...
Potomac/Seeley Lake Region...West Glacier Region.
Wind Advisory until 6 PM MDT this evening Bitterroot/Sapphire
Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
Lake Region.
Wind Advisory until 7 PM MDT this evening Lower Clark Fork
Region.
Wind Advisory until 7 PM MDT this evening Flathead/Mission
Valleys.
Wind Advisory from 4 PM this afternoon to midnight MDT tonight
West Glacier Region.
Wind Advisory from 5 PM this afternoon to 11 PM MDT this evening
Kootenai/Cabinet Region.
ID...Flash Flood Watch until 9 PM MDT /8 PM PDT/ this evening Eastern
Lemhi County...Lower Hells Canyon/Salmon River Region...
Southern Clearwater Mountains...Western Lemhi County.
Flash Flood Watch from Monday afternoon through Monday evening
Eastern Lemhi County...Western Lemhi County.
Flash Flood Watch until 8 PM PDT this evening Northern
Clearwater Mountains...Orofino/Grangeville Region.
Wind Advisory until 6 PM PDT this evening Northern Clearwater
Mountains...Orofino/Grangeville Region...Southern
Clearwater Mountains.
&&In the hours before
Special weather statement, Aug 1, 4:06 PM PDT, 3 hours 9 minutes before
Special Weather Statement National Weather Service Missoula MT 506 PM MDT Sun Aug 1 2021 IDZ006-MTZ005-006-012345- Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT- Missoula/Bitterroot Valleys MT- 506 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTHWESTERN MISSOULA AND NORTHWESTERN RAVALLI COUNTIES UNTIL 545 PM MDT/445 PM PDT/... At 506 PM MDT/406 PM PDT/, Doppler radar was tracking a strong thunderstorm over Victor, or 13 miles north of Hamilton, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Stevensville, Victor, Florence, Pinesdale and Bell Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4637 11405 4632 11430 4664 11450 4671 11412 TIME...MOT...LOC 2306Z 164DEG 15KT 4643 11421
Special weather statement, Aug 1, 4:30 PM PDT, 2 hours 45 minutes before
Special Weather Statement National Weather Service Missoula MT 530 PM MDT Sun Aug 1 2021 MTZ001>003-020015- Flathead/Mission Valleys MT-West Glacier Region MT- Kootenai/Cabinet Region MT- 530 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL FLATHEAD COUNTIES UNTIL 615 PM MDT... At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Woods Bay, or 14 miles north of Polson, moving north at 30 mph. Winds in excess of 40 mph will be possible with this storm. LAT...LON 4769 11399 4773 11434 4811 11427 4809 11387 TIME...MOT...LOC 2329Z 188DEG 25KT 4790 11413
Special weather statement, Aug 1, 4:35 PM PDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Missoula MT 535 PM MDT Sun Aug 1 2021 MTZ002-020015- West Glacier Region MT- 535 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND SOUTHEASTERN FLATHEAD COUNTIES UNTIL 615 PM MDT... At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near Swan Lake, or 20 miles northeast of Polson, moving north at 25 mph. Winds in excess of 40 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4775 11369 4769 11399 4810 11387 4807 11375 TIME...MOT...LOC 2335Z 159DEG 21KT 4794 11391
Local storm report, Aug 1, 4:47 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM MDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM DEBRIS FLOW 7 SSW SHOUP 45.30N 114.35W
08/01/2021 LEMHI ID NWS EMPLOYEE
TIME DENOTED IS REPORTED TIME. IMET ON
MUDLICK FIRE REPORTED THAT MUDSLIDE
PARTIALLY BLOCKED ROAD AND FORCED FIRE CREW
TO TAKE ALTERNATE ROUTE.
&&
DEZSpecial weather statement, Aug 1, 5:46 PM PDT, 1 hour 29 minutes before
Special Weather Statement National Weather Service Missoula MT 646 PM MDT Sun Aug 1 2021 MTZ002-003-020115- Flathead/Mission Valleys MT-West Glacier Region MT- 646 PM MDT Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 715 PM MDT... At 645 PM MDT, Doppler radar was tracking a strong thunderstorm near Columbia Falls, or 15 miles north of Evergreen, moving north at 20 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kalispell, Evergreen, Whitefish, Columbia Falls, West Glacier, Martin City, Coram, Hungry Horse and La Salle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4820 11409 4826 11436 4860 11431 4848 11385 TIME...MOT...LOC 0045Z 194DEG 19KT 4844 11414
Local storm report, Aug 1, 6:57 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT SUN AUG 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN 2 WSW COLUMBIA FALLS 48.37N 114.21W
08/01/2021 M0.64 INCH FLATHEAD MT TRAINED SPOTTER
&&
JKThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:30 PM PDT | Areal Flood Advisory | MSO | Flathead, Lake | 3 hr |
| Aug 1, 5:33 PM PDT | Areal Flood Advisory | MSO | Flathead | 3 hr |
| Aug 1, 5:40 PM PDT | Areal Flood Advisory | MSO | Silver Bow | 10 min |
| Aug 1, 5:46 PM PDT | Special Weather Statement | MSO | Flathead | 29 min |
| Aug 1, 5:49 PM PDT | Flash Flood Warning | MSO | Silver Bow | 97 min |
| Aug 2, 9:09 AM PDT | Flash Flood Watch | MSO | Deer Lodge, Silver Bow | 9 hr |
| Aug 2, 1:18 PM PDT | Special Weather Statement | MSO | Flathead | 42 min |
| Aug 2, 1:21 PM PDT | Special Weather Statement | MSO | Deer Lodge, Powell | 54 min |
| Aug 2, 1:54 PM PDT | Special Weather Statement | MSO | Silver Bow | 51 min |
| Aug 2, 2:05 PM PDT | Special Weather Statement | MSO | Flathead | 55 min |
| Aug 2, 4:59 PM PDT | Dense Fog Advisory | MSO | Flathead, Lake, Sanders | 17 hr |
| Aug 1, 5:30 PM PDT | Flash Flood Warning | MSO | Lemhi | 3 hr |
| Aug 1, 6:22 PM PDT | Areal Flood Advisory | MSO | Idaho | 113 min |
| Aug 1, 6:53 PM PDT | Areal Flood Advisory | MSO | Idaho | 112 min |
| Aug 1, 6:59 PM PDT | Areal Flood Warning | MSO | Lemhi | 3 hr |
| Aug 1, 9:01 PM PDT | Areal Flood Advisory | MSO | Idaho | 119 min |
Nearby
Areal Flood Advisories in Idaho, 2021Every areal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.